Aripiprazole- feedback pls: Hi, I had... - Action on Postpar...

Action on Postpartum Psychosis
2,306 members1,591 posts

Aripiprazole- feedback pls

Hi, I had PP in 2010. Been relatively well since then, but had a lot of stress in the last year (a shock bereavement) and have been put on olanzapine 2.5mg as a mood stabilisor. I have been continually on the SSRI- sertraline for severe PMS, which helps a lot. The psychiatrist I recently saw, said I should consider switching from olanzapine ato aripiprazole. He said olanzapine is often used as the first choice because it's so fast-acting. But because I was complaining of intense hunger and weight gain (it's more water retention that it gives me too) he said the aripiprazole may be the preferred drug as doesn't have these effects. And I can just switch. Am apprehensive of trying a new drug, but would like something that doesn't leave me so hungry (so tough to eat healthily when you have insane cravings from olanzapine). Anyone been on aripiprazole, or on now and can run me through their experiences with it pls? Be grateful. Know everyone's individual but am curious to know. Thanks

12 Replies
oldestnewest

Hi JoannaBrooks.

I went on aripiprazole and lost 10 kilos in weight within a few weeks. It does not have side effects like breast cancer like Zuclopenthixol I was on.

Best Wishes

Reply

Hi JoannaBrooks and welcome to the forum !

I also started taking Olanzapine but I put on weight and my appetite and hunger was enormous so the psychiatrist switched me over to Aripiprazole. This was done over the course of about a week, as Olanzapine was reduced so the Arirpiprazole was increased and it caused no problems at all and my appetite and weight settled quickly. I also take Sertraline, it’s interesting to see that you will be on the same medication. The only issue I’ve had is severe withdrawal effects from Aripiprazole which is why I am staying on it.

I hope this has helped.

Reply

Ooh withdrawal effects. Don’t like the sound of that. Never had any stopping Olanzapine. I will only be on 2.5mg. What dose are you on?? And what sort of symptoms??

Reply

Hi ....... I had severe anxiety/panic, flu like

Symptoms, unable to sleep, very unpleasant...... I’m on 5mg Aripiprazole....., take care Joanna

Reply

Hi! I was put on aripiprazole in 2016 after having my second child. It did not work for me, and I had the side effect of feeling claustrophobic and unable to sit still. I was switched, over a period of two weeks or so, to risperidol, and I did well under that meaning no adverse side effects. The drug I attribute to getting me well was Zoloft, which you take. As for weight gain, didn’t notice any from the drugs. Sorry for your shock bereavement. It’s good that you are being proactive to take care of yourself.

Reply

Thanks. Did Risperidol cause weight gain?

Reply

Sorry saw you said you didn’t have that with any of them. Olanzapine makes me feel constantly starving

Reply

Hello! I would say it would be definitely worth a shot, trying it out because olanzapine also made me hugely gain weight when I was on it after having postpartum psychosis. Which really didn’t help how I was feeling about myself either as it really lowered my self esteem and confidence. Good luck x

Reply

I am on 10mg aripiprazole, have had no problems, been told I need to take it long term.

Reply

Hey I was on rispiridone from 2016-2018 and then they switched me to aripiprozole end of 2018 and it was the worst drug I've ever been on it made me so paranoid and suicidal did not work for me at all. 6 months I was on it for they kept increasing the dose and made me worse! And Iam now on lurasidone! This is the one for me I cried tears of joy when it started working very quickly and had no weight gain I feel completely like my old self fully motivated and feel amazing all the time so I'm happy on this 😁 xxxxx

Reply

Hi there,

I’ve been on Olanzapine, Quitapine and Aripriprazole over the last 6 years and Aripriprazole seems to suit me the best. I have a monthly depot injection which I get at the Drs surgery by a nurse which means no worrying about forgetting to take tablets. It hasn’t caused any weight gain like the Olanzapine did and doesn’t sedate me as much as the quitiapine. X

Reply

Hello Joanna,

we are all very unique. As you can see from the above accounts the affect of taking the same drug does not mean necessarily the same side effects.

In my opinion there has to be a trial time with strict record keeping and continuous positive interaction with health professionals. When poorly my Psychiatrist helped tremendously and my partner observed my progression.

There has to be strict guidance in transferring from one drug to another or taking meds simultaneously.

In my case the traditional drugs I used to use had a variety of side effects and all of them were addictive. Constipation and weight gain with Risperidone, too.

It is such an individual choice and sometimes health professionals take some time to make a tailor made choice for one's needs...not easy...unfortunately one of the reasons why hospital staff struggled to administer appropriate meds was the lack of no knowledge of the illness and how to treat a mum in a mixed gender unit. Like you I have had PPP in 2010.

Stressors always have an impact, but I have clarity as I finally was listen to and received constructive support via Professor Ian Jones. After 8 years I finally was diagnosed with BP1. It is important that your voice is being heard, because only you can decide what is suitable for your needs.

Look after yourself and hope your choice of meds will help you to manage and improve life.

x

Reply

You may also like...